The heart, the thyroid, and medications: it’s not yet over



My heart problems are still not over… Sad to feel bad on this day of hearts.

To backtrack, I presented with symptoms of hyperthyroidism starting last week, which is most probably due to wrong dosage of my thyroid replacement hormones. The most common symptoms (source: Endocrineweb.com) are:

Palpitations

Heat intolerance

Nervousness

Insomnia

Breathlessness

Increased bowel movements

Light or absent menstrual periods

Fatigue

Fast heart rate

Trembling hands

Weight loss

Muscle weakness

Warm moist skin

Hair loss

Staring gaze

For me, the heart problems are the worst. Because of these, I have to temporarily give up my jogging runs, my morning coffee, and my occasional glass of red wine.

But well, I learned my lessons that I shouldn’t easily forget, namely:

  • Graves’ disease, a disease which is characterized by symptoms of hyperthyroidism, is a lifetime condition. It is easily manageable but there is no cure.
  • Hyperthyroidism does not stop with complete removals of the thyroid. Overdose of the replacement hormones (I am taking levothyroxine) can trigger hyperthyroidism.
  • The symptoms build up gradually over weeks. I simply overlooked or ignore them. Now I know the early signs. Hopefully there is no “next time” but if there is, I know what to watch for.
  • The same medicine of different brands are not 100% the same. I should know this because I write about drugs and I know what bioequivalence and biosimilarity are.

As drugs.com rightly tells us:

Different brands of levothyroxine may not work the same… It may take several weeks before your body starts to respond to this medication. Do not stop taking levothyroxine suddenly. Even if you feel well, you may still need to take this medicine every day for the rest of your life to replace the thyroid hormone your body cannot produce.

The overdose came from changing brands. Now my dosage has been adjusted down. I now have to be careful and make sure that the dose isn’t too low. I have to be patient yet vigilant in the coming weeks…

Photo credit: wikicommons media

Related Posts with Thumbnails
Print Friendly

Speak Your Mind

*


*

NOTE: The contents in this blog are for informational purposes only, and should not be construed as medical advice, diagnosis, treatment or a substitute for professional care. Always seek the advice of your physician or other qualified health professional before making changes to any existing treatment or program. Some of the information presented in this blog may already be out of date.
Read previous post:
Love as painkiller?

Happy Valentines’ Day, everyone! Love eases all pain. Sounds like a really cliché even on this day of hearts. But...

Close